Missouri, 2004

Damaging Wind in Missouri, May 30, 2004

May 30, 2004 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 10:45 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 30, 10:45 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CDT SUN MAY 30 2004

...MESOSCALE CONVECTIVE DISCUSSION...

...POTENTIALLY VOLATILE AND DANGEROUS AFTERNOON COULD BE IN THE
OFFING FOR PORTIONS OF THE MISSOURI OZARKS TODAY...

A BROKEN LINE OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ALONG A COLD
FRONT WHICH EXTENDED FROM JUST EAST OF KANSAS CITY TO JUST EAST OF
PARSONS KANSAS.  THE STRONGEST STORMS WERE FOUND ACROSS CHEROKEE AND
CRAWFORD COUNTIES IN KANSAS.  AS THESE STORMS PUSH EASTWARD...THEY
WILL ENCOUNTER A QUITE FAVORABLE ENVIRONMENT FOR TORNADIC
SUPERCELLS.  LCL VALUES FROM THE SPC MESOANALYSIS PAGE INDICATE LCL
HEIGHTS BETWEEN 600 AND 800 AGL ACROSS THE ENTIRE FORECAST AREA. IN
ADDITION...LOW LEVEL HELICITIES GREATLY INCREASE EAST OF HIGHWAY
71...WHERE SURFACE TO 1KM SHEAR VECTORS INCREASE TO 35 TO 40 KTS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH UNTIL 7 PM FOR ALL COUNTIES.
KS...TORNADO WATCH UNTIL 7 PM FOR ALL COUNTIES.

SAW
Hazardous weather outlook, May 30, 12:00 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 30 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SUN MAY 30 2004

...SEVERE WEATHER OUTBREAK EXPECTED THROUGH THIS AFTERNOON ACROSS
CENTRAL AND SOUTHERN MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WITH TORNADOES...LARGE
  HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING WINDS IN EXCESS OF
  70 MPH.

  AREAS AFFECTED AND TIMING:

  SEVERE STORMS WILL BE LIKELY ACROSS THE ENTIRE FORECAST AREA THIS
  AFTERNOON. THE BEST CHANCE FOR TORNADIC STORMS WILL BE BETWEEN
  HIGHWAYS 71 AND 63. SEVERE STORMS WILL THEN LINGER ACROSS FAR
  SOUTH CENTRAL MISSOURI EAST OF A HOUSTON TO GAINESVILLE LINE INTO
  THIS EVENING.

  DISCUSSION:

  A STRONG SURFACE COLD FRONT WILL PUSH ACROSS THE MISSOURI OZARKS
  THROUGHOUT THE AFTERNOON. STRONG SURFACE HEATING WILL OCCUR AHEAD
  OF THE FRONT...WHILE ABUNDANT MOISTURE SURGES NORTH INTO THE
  REGION WITH DEWPOINTS WELL INTO THE 70S.  MEANWHILE...A STRONG
  UPPER LEVEL DISTURBANCE AND VERY STRONG JET STREAM WINDS WILL
  ROTATE THROUGH THE AREA. THE COMBINATION OF EXTREME INSTABILITY
  AND WIND SHEAR WILL LEAD TO CONTINUING SEVERE STORM DEVELOPMENT
  ALONG THE COLD FRONT THIS AFTERNOON.

  AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...
  THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE
  FORECAST AREA. THESE STORMS WILL LIKELY PRODUCE VERY LARGE HAIL...
  WIDESPREAD DAMAGING STRAIGHT LINE WINDS...AND A FEW TORNADOES. THE
  THREAT FOR SEVERE WEATHER WILL END WITH THE PASSAGE OF A COLD
  FRONT THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL
  DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTERS...EMERGENCY MANAGERS...LAW ENFORCEMENT AND THOSE
  WITH SEVERE WEATHER INTERESTS SHOULD MAKE NECESSARY PREPARATIONS
  FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

GAEDE

In the hours before

Local storm report, May 30, 2:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             BRANSON                 36.65N 93.22W
05/30/2004  1.75 INCH        TANEY              MO   LAW ENFORCEMENT

AL
Local storm report, May 30, 2:14 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     LIGHTNING        CARTHAGE                37.17N 94.32W
05/30/2004                   JASPER             MO   CO-OP OBSERVER

            PERSON STRUCK BY LIGHTNING.

0127 PM     HAIL             2 S STOCKTON            37.67N 93.80W
05/30/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

0130 PM     HAIL             2 S STOCKTON            37.67N 93.80W
05/30/2004  0.75 INCH        CEDAR              MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0133 PM     HAIL             2 SW PRESTON            37.91N 93.26W
05/30/2004  0.75 INCH        HICKORY            MO   FIRE DEPT/RESCUE

0141 PM     HAIL             URBANA                  37.83N 93.17W
05/30/2004  1.75 INCH        DALLAS             MO   LAW ENFORCEMENT

0141 PM     TSTM WND DMG     1 N URBANA              37.84N 93.17W
05/30/2004                   DALLAS             MO   LAW ENFORCEMENT

            TREE LIMBS DOWN JUST NORTH OF URBANA.

0142 PM     TSTM WND DMG     HUMANSVILLE             37.80N 93.58W
05/30/2004                   POLK               MO   EMERGENCY MNGR

            TREES OF 14-16 INCHES IN DIAMETER BLOWN OVER.

0145 PM     TSTM WND GST     BRANCH                  37.92N 93.00W
05/30/2004  60 MPH           CAMDEN             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0155 PM     TSTM WND GST     MACKS CREEK             37.97N 92.98W
05/30/2004  60 MPH           CAMDEN             MO   FIRE DEPT/RESCUE

0210 PM     HAIL             ROACH                   38.00N 92.87W
05/30/2004  1.00 INCH        CAMDEN             MO   LAW ENFORCEMENT

0210 PM     HAIL             LOCKWOOD                37.38N 93.97W
05/30/2004  0.88 INCH        DADE               MO   TRAINED SPOTTER

0210 PM     HAIL             FRIESTATT               37.02N 93.92W
05/30/2004  0.88 INCH        LAWRENCE           MO   TRAINED SPOTTER

0215 PM     HAIL             2 W ICONIUM             38.12N 93.59W
05/30/2004  0.75 INCH        ST.CLAIR           MO   CO-OP OBSERVER

0217 PM     HAIL             OSAGE BEACH             38.23N 92.62W
05/30/2004  1.00 INCH        CAMDEN             MO   LAW ENFORCEMENT

0227 PM     TORNADO          POLK                    37.73N 93.32W
05/30/2004                   POLK               MO   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND IN THE CITY OF POLK.

0230 PM     HAIL             STOCKTON                37.70N 93.80W
05/30/2004  0.88 INCH        CEDAR              MO   AMATEUR RADIO

0230 PM     HAIL             1 W LAURIE              38.20N 92.85W
05/30/2004  1.00 INCH        MORGAN             MO   EMERGENCY MNGR

0230 PM     TSTM WND GST     1 N WILLARD             37.31N 93.43W
05/30/2004  70 MPH           GREENE             MO   AMATEUR RADIO

0232 PM     TSTM WND DMG     HURRICANE DECK          38.13N 92.80W
05/30/2004                   CAMDEN             MO   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0243 PM     HAIL             SHELL KNOB              36.63N 93.63W
05/30/2004  1.00 INCH        BARRY              MO   AMATEUR RADIO

0245 PM     HAIL             TUSCUMBIA               38.23N 92.47W
05/30/2004  1.00 INCH        MILLER             MO   EMERGENCY MNGR

0245 PM     HAIL             IBERIA                  38.10N 92.32W
05/30/2004  1.75 INCH        MILLER             MO   PUBLIC

0248 PM     TSTM WND GST     MACKS CREEK             37.97N 92.98W
05/30/2004  60 MPH           CAMDEN             MO   PUBLIC

0249 PM     HAIL             IBERIA                  38.10N 92.32W
05/30/2004  2.00 INCH        MILLER             MO   PUBLIC

0250 PM     HAIL             5 W KIMBERLING CITY     36.60N 93.52W
05/30/2004  1.00 INCH        STONE              MO   PUBLIC

0252 PM     HAIL             IBERIA                  38.10N 92.32W
05/30/2004  2.75 INCH        MILLER             MO   AMATEUR RADIO

0253 PM     HAIL             BRANSON                 36.65N 93.22W
05/30/2004  1.75 INCH        TANEY              MO   LAW ENFORCEMENT

0257 PM     HAIL             1 W WALNUT GROVE        37.42N 93.57W
05/30/2004  0.75 INCH        GREENE             MO   PUBLIC

0257 PM     HAIL             POINT LOOKOUT           36.62N 93.23W
05/30/2004  0.88 INCH        TANEY              MO   CO-OP OBSERVER

0301 PM     HAIL             BRANSON                 36.65N 93.22W
05/30/2004  1.75 INCH        TANEY              MO   AMATEUR RADIO

0305 PM     HAIL             WARSAW                  38.25N 93.38W
05/30/2004  0.75 INCH        BENTON             MO   EMERGENCY MNGR

AL
Local storm report, May 30, 2:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             5 W FAIR PLAY           37.63N 93.67W
05/30/2004  0.88 INCH        POLK               MO   AMATEUR RADIO

0315 PM     HAIL             WEST PLAINS             36.73N 91.85W
05/30/2004  0.75 INCH        HOWELL             MO   CO-OP OBSERVER

0318 PM     HAIL             5 W Fair Play           -9999.00N 9999.00W
05/30/2004  0.88 INCH        CEDAR              MO   AMATEUR RADIO

AL
Local storm report, May 30, 2:29 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
329 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             2 SE ELDRIDGE           37.81N 92.74W
05/30/2004  0.88 INCH        LACLEDE            MO   CO-OP OBSERVER

AL
Local storm report, May 30, 2:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 S HERMITAGE           37.90N 93.33W
05/30/2004                   HICKORY            MO   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

AL
Local storm report, May 30, 2:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT SUN MAY 30 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             SLEEPER                 37.75N 92.60W
05/30/2004  1.00 INCH        LACLEDE            MO   EMERGENCY MNGR

AL

The radar

The Springfield radar (KSGF), 78 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hickory

When
May 30, 2:35 PM CST
Where
Hickory County, Hermitage
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.933, -93.333

Several trees were downed from severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398372.